Ohio, 2023

Tornado and Damaging Winds in Ohio, February 27, 2023

February 27, 2023 · NWS IWX · 4 events in 3 counties and zones

A surface low moving through the Midwest resulted in heavy rain with embedded thunderstorms in the morning along the warm front, followed by afternoon thunderstorms along a cold front. Thunderstorm wind damage was common, with estimated wind gusts of 55-65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A surface low moving through the Midwest resulted in heavy rain with embedded thunderstorms in the morning along the warm front, followed by afternoon thunderstorms along a cold front. Thunderstorm wind damage was common, with estimated wind gusts of 55-65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 27, 2:22 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 27, 2:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
222 PM EST Mon Feb 27 2023

.SYNOPSIS...
Issued at 142 PM EST Mon Feb 27 2023

Showers and isolated thunderstorms remain possible across much of
the area this afternoon. A few storms may be severe and could
produce a tornado, especially south of US 6. It will also be
windy, and gusty winds will continue into tonight as cooler air
moves into the region. Tuesday will be dry but there could be some
light rain across the north Tuesday night.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 142 PM EST Mon Feb 27 2023

The biggest concern this afternoon and evening is the ongoing
severe weather threat. A warm front moving up from the southwest
is acting to quickly destabilize the atmosphere with temperatures
south of US 6 rising into the 50s to low 60s with dewpoints also
in the 50s. MU CAPE is between 250 and 500 J/kg and low-level
shear is around 50 kts. A few tornadoes have already been reported
around the region, so cannot rule out additional isolated
tornadoes through early evening, especially in the Tornado Watch
across our southeast forecast area into Ohio. Brief heavy rain and
wind gusts in excess of 45 mph are also possible, as well as hail.
These storms are moving fairly quickly though at around 25 to 30
mph, and should clear the area by 5 pm EST.

North of the warm front that airmass is still mostly stable and
cool with temperatures only in the 30s to low 40s. Rain showers
and breezy easterly winds can therefore be expected.

Cooler, drier air will move in later this evening and overnight
lows will be in the mid to low 30s, although skies will remain
mostly cloudy under a mid-level inversion.

High pressure will build into the region on Tuesday behind the
departing low with west to northwest flow. This will keep
temperatures on the cool side with highs in the 40s, although this
will still be several degrees above normal for the last day of
February. Afternoon breaks in the cloud cover will help to warm
things a bit.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 142 PM EST Mon Feb 27 2023

Warm air advection ahead of another Pacific wave shooting across
the northern Plains will bring some light rain to northern
portions of the area late Tuesday night into Wednesday morning.
This will also warm daytime temperatures Wednesday into the 50s
to possibly mid 60s south. There could also be some light rain
Wednesday night if the wave merges with energy coming up from the
south.

The next big weather maker will be a closed low hooking northward
from Texas on Friday. Models are coming into better agreement that
this system will bring significant moisture. However, the exact
track of the low will ultimately determine if and how much snow we
get if we fall on the north side of its center. For now, kept a
mix of rain and snow across most of Indiana and Ohio, with mainly
snow in Michigan. It is too soon to determine amounts. Dry conditions
appear to return for Saturday, Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1227 PM EST Mon Feb 27 2023

An upper level low pressure system continues to move through the
area during the afternoon bringing times of showers and
thunderstorms into the evening hours. As a result, continue to
expect IFR flight conditions from times of lowered VISBY from
moderate to heavy rain and lowered CIGs. Some moderation in flight
conditions will be possible later this evening as the upper low
begins to pull away and diurnal warming becomes realized, but cold
air advection will be able to take over putting the area back into
MVFR flight conditions through tonight. Low level moisture appears
to taper off overnight so wouldn't be surprised if we scatter out
Tuesday morning.

Additionally, gusty winds between 25 and 30 kts will be possible
this afternoon into tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 4 AM EST Tuesday for LMZ043-046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 27, 2:34 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
234 PM EST Mon Feb 27 2023

INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-281945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-
234 PM EST Mon Feb 27 2023 /134 PM CST Mon Feb 27 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

Wind gusts to around 40 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-020-022>024-116-203-216-OHZ015-016-281945-
Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-Wabash-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding-
Putnam-
234 PM EST Mon Feb 27 2023 /134 PM CST Mon Feb 27 2023/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

Wind gusts to around 40 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ017-018-025>027-OHZ024-025-281945-
Whitley-Allen IN-Huntington-Wells-Adams-Van Wert-Allen OH-
234 PM EST Mon Feb 27 2023

...TORNADO WATCH 47 IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Isolated to scattered severe storms capable of damaging wind gusts
and isolated tornadoes are possible through late this afternoon.
Outside of any severe storms...winds may gust up to 45 mph this into
this evening.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ032>034-281945-
Grant-Blackford-Jay-
234 PM EST Mon Feb 27 2023

...TORNADO WATCH 46 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Isolated to scattered severe storms capable of damaging wind gusts
and isolated tornadoes are possible through late this afternoon.
Outside of any severe storms...winds may gust up to 45 mph this
afternoon into this evening.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
234 PM EST Mon Feb 27 2023

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft are possible again Thursday
night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 27, 10:46 AM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1046 AM EST Mon Feb 27 2023

INZ012>015-017-018-020-022>027-032>034-116-203-216-OHZ015-016-024-
025-280000-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding-
Putnam-Van Wert-Allen OH-
Including the cities of Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Syracuse, Milford, North Webster, Leesburg,
Wanatah, La Crosse, Union Mills, Warsaw, Winona Lake,
Silver Lake, Mentone, Paulding, Antwerp, Payne, Ottawa, Leipsic,
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima,
and Spencerville
1046 AM EST Mon Feb 27 2023 /946 AM CST Mon Feb 27 2023/

...GUSTY WINDS TODAY...

A weather system will continue to bring rain and gusty winds to
the area today. Thunderstorms can also be expected going into this
afternoon. In most areas, southerly winds of 15 to 25 mph with wind
gusts between 30 and 40 mph are likely. Thunderstorms may produce
gusts in excess of 45 mph. Gusty winds could blow around
unsecured objects. Tree limbs could be blown down and a few power
outages may result.
Local storm report, Feb 27, 1:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 E BRUCE LAKE STATION  41.06N 86.33W
02/27/2023  M1.00 INCH       FULTON             IN   AMATEUR RADIO

            REPORT OF NICKEL TO QUARTER SIZE HAIL
            FALLING 7.5 MILES WEST OF ROCHESTER ON STATE
            ROAD 14 IN WESTERN FULTON COUNTY, IN.

&&

MJ
Special weather statement, Feb 27, 2:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
210 PM EST Mon Feb 27 2023

INZ008-017-018-024-216-271945-
Wabash IN-Whitley IN-Noble IN-Southern Kosciusko IN-Allen IN-
210 PM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of northwestern Allen,
north central Wabash, southeastern Noble, Whitley and southeastern
Kosciusko Counties through 245 PM EST...

At 210 PM EST, Doppler radar was tracking a strong thunderstorm over
South Whitley, or 7 miles northeast of North Manchester, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Columbia City and Tri-lakes around 225 PM EST.

Other locations in the path of this storm include Churubusco.

This includes Interstate 69 in Indiana between mile markers 308 and
309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for north central
Indiana. A Tornado Watch also remains in effect until 600 PM EST for
north central and northeastern Indiana.

&&

LAT...LON 4109 8584 4119 8567 4119 8565 4120 8565
      4142 8535 4111 8517 4098 8581
TIME...MOT...LOC 1910Z 243DEG 44KT 4109 8568

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CR
Special weather statement, Feb 27, 2:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
241 PM EST Mon Feb 27 2023

INZ007>009-017-018-OHZ001-004-272015-
Whitley IN-Noble IN-De Kalb IN-Allen IN-Steuben IN-Defiance OH-
Williams OH-
241 PM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of southeastern
Steuben, northern Allen, southeastern Noble, northeastern Whitley, De
Kalb, northwestern Defiance and southwestern Williams Counties
through 315 PM EST...

At 240 PM EST, Doppler radar was tracking a strong thunderstorm over
Churubusco, or 10 miles east of Tri-lakes, moving northeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Huntertown and Avilla around 250 PM EST.
  Garrett around 255 PM EST.
  Auburn around 300 PM EST.

Other locations in the path of this storm include Waterloo, St. Joe,
Hicksville, Butler, Edgerton and Edgerton In Williams County.

This includes Interstate 69 in Indiana between mile markers 317 and
336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM EST for northeastern
Indiana.

&&

LAT...LON 4113 8538 4126 8546 4160 8479 4130 8462
TIME...MOT...LOC 1940Z 243DEG 43KT 4125 8528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CR
Local storm report, Feb 27, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             BLUFFTON                40.74N 85.18W
02/27/2023  E0.88 INCH       WELLS              IN   TRAINED SPOTTER

&&

CR
Local storm report, Feb 27, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 S MONOQUET            41.27N 85.86W
02/27/2023  E0.50 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

&&

CR

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Van Wert

When
February 27, 3:00 PM EST to 3:02 PM EST
Where
Van Wert County, 0.85 mi WSW of Convoy to 0.26 mi WSW of Convoy
Rating
EF0
Path length
0.59 mi
Path width
75 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.917, -84.716

A weak circulation touched down on the north side of Convoy Road|at a residence where two tree limbs fell in a convergent pattern and|debris from a swing set was thrown down the center point of the|path. The outer edge of the circulation also picked up an small,|unanchored chicken coop over a shed, clipping the roof corner and|dropping on the east side . The tornado pushed in the SW side of a|large metal shed and pushing out metal roofing. The tornado|continued across Sycamore St, crossing SR 49 and began weakening|as it move across Hall Dr, producing sporadic tree and shingle|damage. The tornado lifted before reaching Franklin St.

Thunderstorm Wind, Paulding

When
February 27, 3:08 PM EST to 3:09 PM EST
Where
Paulding County, 0.52 mi E of Haviland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.020, -84.570

Emergency manager reported thunderstorm wind damage to a shuttered restaurant and outbuilding.

Thunderstorm Wind, Allen

When
February 27, 3:52 PM EST to 3:53 PM EST
Where
Allen County, 1.73 mi NE of Beaverdam
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.850, -83.950

Extensive tree damage was reported along with some roof damage at a residence.

Thunderstorm Wind, Allen

When
February 27, 3:59 PM EST to 4:00 PM EST
Where
Allen County, 2.2 mi WSW of Bluffton Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.870, -83.910

A couple of 5 inch diameter pine tree limbs were broken and down on the roadway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083223, 1083224, 1083225, 1083226.